Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Paducah, KY

April 13, 1998Mississippi County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 13, 1998, 10:17 PM CDT for Mississippi County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 10:17 PM CDT (03:17 UTC)
Expired
Apr 13, 1998, 11:00 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Mississippi County, MO

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 10:30 PM CDTHail 1Charleston, MOQuarter size hail fell on U.S. Highway 62.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 6:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS1 KPAH 140316 RRA
SVRPAH
MOC133-140400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1017 PM CDT MON APR 13 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN MISSOURI

   ...NORTHERN MISSISSIPPI COUNTY

THIS STORM IS EXPECTED TO MOVE THROUGH OR NEAR WYATT AND CHARLESTON
BY 1040 PM CDT.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

AT 1012 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40
MILES WEST OF PADUCAH NEAR SIKESTON.  THIS STORM WAS MOVING EAST AT
35 MILES AN HOUR.

NADOLSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:15 PM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Apr 13, 1:15 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON APR 13 1998

THUNDERSTORM POTENTIAL/SEVERITY NEXT FEW DAYS IS MAIN CONCERN.

VORTICITY CENTER NOTED ON SATELLITE LOOPS OVER NORTHEAST MISSOURI
SEEMINGLY HANDLED A BIT BETTER BY ETA. VORTICITY CENTER MOVES INTO
CENTRAL ILLINOIS BY 00Z WITH TAIL PORTION INTO NORTHERN ARKANSAS.
ATMOSPHERE STILL CAPPED AND SFC-BASED LIFTED INDICIES SUGGEST CURRENT
STORMS MOVING INTO SEMO/S IL MAY REMAIN BLO SEVERE LIMITS. DEWPOINT
INCREASE HAS BEEN SLOW...WITH VALUES LOWER THAN ETA FORECASTS. ALSO
THE EXTENSIVE CLOUD COVER ACROSS REGION HAS NOT HELPED TO FURTHER
DESTABILIZE THE AIRMASS.  SO ETA FORECAST LI/CAPE ETC MAY BE SOMEWHAT
OVERDONE IN THIS AREA.  HOWEVER...WITH H5 JET MAX AND H3 DIFFLUENCE
AND HIGHER DEWPOINTS AND TAIL OF VORT... ANOTHER LINE OF STORMS IS
LIKELY TO FORM OVER MISSOURI/ARKANSAS AND MOVE THIS WAY.  THEREFORE
MENTION OF STORMS FOR ALL ZONES THIS EVENING...PERHAPS ALL-NIGHT
MENTION FOR EASTERNMOST AREAS.
.
AS LIFT AND DEEPER MOISTURE SHIFTS EAST LATE TONIGHT/TUESDAY
SHOULD BE ONLY MINIMAL CHANCES OF STORMS TUESDAY...PERHAPS
WAITING UNTIL TUESDAY NIGHT/WEDNESDAY AS NEXT VORT CENTER
APPROACHES IN BROAD SW UPPER FLOW.

SFC WINDS SHOULD CONTINUE GUSTY THROUGH EVENING HOURS.  SEVERAL
SITES HAVE NEARLY REACHED WIND ADVISORY CRITERIA OVER SEMO AND
S IL...BUT NOT WIDESPREAD ENOUGH AS YET TO ISSUE.  SUGGEST
CONTINUING TO MENTION WINDY IN EVENING FORECASTS...BUT TRENDING
DOWNWARD OVERNIGHT AS TIGHT GRADIENT LIFTS EAST.

NUMERICAL GUIDANCE IS CLOSE ON TEMPS AND SEE NO REASON TO SUGGEST
MUCH DEVIATION.

SDB

In the hours before

Special weather statement, Apr 13, 7:05 PM CDT, 3 hours 12 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT MON APR 13 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM...

THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS
EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED
WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO
DEVELOPMENT IN SOME STORMS.

THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING
EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY
AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND
WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE
STORMS THROUGH 1100 PM.

THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD
KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE
GIRARDEAU...CARBONDALE...AND POPLAR BLUFF.

IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER
IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS.

YORK
Special weather statement, Apr 13, 7:05 PM CDT, 3 hours 12 minutes before
ILZ075>078-080>094-KYZ001>008-MOZ076-086-087-100-107>112-114-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
705 PM CDT MON APR 13 1998

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND EXTREME WEST KENTUCKY UNTIL 1100 PM...

THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTHEAST MISSOURI EARLY THIS
EVENING. ISOLATED REPORTS OF GOLF BALL SIZE HAIL HAVE BEEN RECEIVED
WITH THESE STORMS. RADAR INDICATED THE POTENTIAL FOR TORNADO
DEVELOPMENT IN SOME STORMS.

THE STRONG TO LOCALLY SEVERE STORMS OVER SOUTHEAST MISSOURI WERE MOVING
EAST AT 35 MPH. THESE STORMS WILL LIKELY ENTER EXTREME WESTERN KENTUCKY
AND SOUTHERN ILLINOIS THIS EVENING. THE POTENTIAL FOR LARGE HAIL AND
WIND DAMAGE...AS WELL AS AN ISOLATED TORNADO...WILL PERSIST WITH THESE
STORMS THROUGH 1100 PM.

THE TORNADO WATCH IS GENERALLY ALONG AND WEST OF A LINE FROM MAYFIELD
KENTUCKY TO CARMI ILLINOIS. THIS INCLUDES THE CITIES OF PADUCAH... CAPE
GIRARDEAU...CARBONDALE...AND POPLAR BLUFF.

IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED... TAKE COVER
IMMEDIATELY IN A STRONG BUILDING ON THE LOWEST FLOOR AWAY FROM WINDOWS.

YORK
Local storm report, Apr 13, 7:52 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    2W CAPE GIRARDEAU         MO   1 INCH HAIL
04/13/98   CAPE GIRARDEAU                 REPORTED BY EM.
Local storm report, Apr 13, 7:52 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    2W CAPE GIRARDEAU         MO   1 INCH HAIL
04/13/98   CAPE GIRARDEAU                 REPORTED BY EM.
Local storm report, Apr 13, 9:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    MORLEY                    MO   DIME SIZE HAIL
04/13/98   SCOTT

0856 PM    MOUND CITY                IL   NICKEL SIZE HAIL
04/13/98   PULASKI
Local storm report, Apr 13, 9:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    MORLEY                    MO   DIME SIZE HAIL
04/13/98   SCOTT

0856 PM    MOUND CITY                IL   NICKEL SIZE HAIL
04/13/98   PULASKI

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:01 PM CDTSevere Thunderstorm WarningPAHCape Girardeau44 min
Apr 13, 7:19 PM CDTSevere Thunderstorm WarningPAHWayne41 min
Apr 13, 7:31 PM CDTTornado WarningPAHScott, Stoddard44 min
Apr 13, 7:48 PM CDTSevere Thunderstorm WarningPAHCape Girardeau27 min
Apr 13, 8:10 PM CDTSevere Thunderstorm WarningPAHStoddard50 min
Apr 13, 8:18 PM CDTSevere Thunderstorm WarningPAHScott42 min
Apr 13, 9:33 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard42 min
Apr 13, 10:45 PM CDTSevere Thunderstorm WarningPAHNew Madrid45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.